North Carolina, 2017

Flash Flood and Hail in North Carolina, July 18, 2017

July 18, 2017 · NWS RAH · 10 events in 5 counties and zones

An upper level low located across the Piedmont of central North Carolina coupled with a warm moist boundary layer to produce scattered to numerous storms during the afternoon into the evening across the Western Piedmont of North Carolina. Some of these storms became severe and produce severe hail and damaging winds, along with one report of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An upper level low located across the Piedmont of central North Carolina coupled with a warm moist boundary layer to produce scattered to numerous storms during the afternoon into the evening across the Western Piedmont of North Carolina. Some of these storms became severe and produce severe hail and damaging winds, along with one report of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 18, 3:20 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 18, 3:20 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
420 PM EDT Tue Jul 18 2017

.SYNOPSIS...
An upper level low across the Piedmont of North Carolina will drift
east and then southeast across the Carolinas through Thursday. A
strong ridge of high pressure across the Central Plains will expand
into our region for Friday through the weekend.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 420 PM Tuesday...

Forecast updated to go with likely POP for thunderstorms over much
of the NW Piedmont including the Triad. 4 for 5 storms were
clustering over Forsyth County, with other storms developing rapidly
over Alamance, Randolph, and Davidson Counties. We need to watch for
isolated pulse severe with gusty wind the primary threat.

The convection should wane this evening with the loss of heating
and limited forcing for ascent. Overnight lows will range within
a few degrees of 70.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 215 PM EDT Tuesday...

The upper trough will have become closed by Wednesday morning
and will be centered near Goldsboro with a northeast-southwest
trough axis. Convective coverage on Wednesday afternoon and
evening will be more limited than previous days as the deep
moisture axis will have shifted offshore and much of the area
will be located on the subsident side of the trough. Will
include slight chance PoPs for much of the area with slightly
higher Pops across the Coastal Plain, east of the trough axis.
The convection should dissipate early Wednesday evening. High
temperatures on Wednesday will be a few degrees higher as
morning low-level thickness values increase to 1410m or greater,
supporting highs in the 89 to 94 range. Lows on thursday
morning will range in the lower 70s. -Blaes
&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 249 PM Tuesday...

The upper level low developing over the Mid-Atlantic today will
remain over the region through Wednesday. The low will slowly
migrate southward then southwestward Thursday and Thursday night
along the eastern periphery of the ridge located over much of the
Central U.S. A second upper level ridge will be located over the
Atlantic during that time. Central NC will remain between the two
highs through Friday night and as a result expect a mostly dry, but
hot period, with convection chances limited to the far NW and SE. At
the surface, a lee trough will linger over the region, with high
pressure over the Atlantic. The result will be continued southwest
flow ushering in warm moist air. Expect highs to be in the mid to
upper 90s  and dewpoint temperatures in the upper 60s NW to mid 70s
SE through the weekend, with heat indices largely in the 100-106
range. Overnight lows will not provide much relief as they climb
from mid 70s Thursday night to the mid to upper 70s for the
remainder of the week and weekend. As stated in the previous
discussion, convection will be mainly diurnal and limited to the
differential heating zones over the mountains and along the sea
breeze.

For early next week, an upper level trough will start to amplify
over the Eastern U.S. while the aforementioned low that settled over
the northern Gulf Coast gets absorbed into the trough. Expect
increased precip chances during that period, though temperatures
should decrease some, highs in the low to mid 90s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 140 PM Tuesday...

24 hour TAF period... Areas of stratus this morning with widespread
IFR/MVFR restrictions has given way to a mix of VFR and MVFR
conditions in stratocumulus early this afternoon. Isolated to
scattered convection will develop during the afternoon, especially
from interstate 85 south and especially eastward. Coverage will be
more limited than a typical summer day but across the east we will
include temporary restriction of an MVFR shower and a mention of a
vicinity shower with VFR conditions across the west. Will hold off
mention of thunder at this point given low predictability. Mainly
VFR conditions are expected this evening and overnight. Another
period of stratus is expected to redevelop late tonight although the
coverage will be more limited and generally confined to the eastern
Piedmont and especially the Coastal Plain.

Looking further ahead... Mainly afternoon and evening showers and
isolated storms are expected again on Wednesday with a possibility
for fog/low stratus in the morning across the east. Chances of
diurnal showers and storms decrease a great deal by Thursday into
the weekend with hot weather and generally VFR conditions expected.
-Blaes

&&

.CLIMATE...
RDU Records:
Date     | High   Year  |  High Min  Year
------------------------------------------
18 July  |  103   1887  |     79     1887
19 July  |  101   1902  |     80     1942
20 July  |  102   1942  |     76     1981
21 July  |  102   2011  |     78     1932
22 July  |  103   2011  |     78     2011
23 July  |  105   1952  |     78     2011
24 July  |  101   2011  |     79     2011

GSO Records:
Date     | High   Year  |  High Min  Year
------------------------------------------
18 July  |   97   1986  |     76     1986
19 July  |   98   1977  |     75     2016
20 July  |  100   1977  |     75     1986
21 July  |  102   1926  |     76     2011
22 July  |  101   1926  |     77     2011
23 July  |   99   1952  |     78     2010
24 July  |   99   1914  |     78     2010

FAY Records:
Date     |  High  Year  |  High Min  Year
-------------------------------------------
18 July  |  103   1942  |     76     2013
19 July  |  101   2002  |     77     1988
20 July  |  104   1932  |     80     1996
21 July  |  105   1932  |     79     1977
22 July  |  107   1932  |     79     2011
23 July  |  103   2011  |     79     1998
24 July  |  105   1952  |     79     1945

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...BLAES
NEAR TERM...Badgett
SHORT TERM...BLAES
LONG TERM...KCP
AVIATION...BLAES
CLIMATE...RAH
Hazardous weather outlook, Jul 18, 1:34 PM EST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
234 PM EDT Tue Jul 18 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-191845-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
234 PM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

High temperatures in the middle to upper 90s are expected late this
week through early next week. Heat index values in excess of 100 degrees
are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 18, 2:44 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
344 PM EDT TUE JUL 18 2017

NCZ023-024-182045-
Alamance NC-Orange NC-
344 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALAMANCE AND
NORTHWESTERN ORANGE COUNTIES UNTIL 445 PM EDT...

At 344 PM EDT, Doppler radar was tracking a strong thunderstorm over
Baynes, or near Prospect Hill, moving southeast at 5 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Union Ridge and Carr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 7914 3618 7909 3612 7931 3625 7941
TIME...MOT...LOC 1944Z 332DEG 5KT 3624 7928

Ellis
Special weather statement, Jul 18, 3:07 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
407 PM EDT TUE JUL 18 2017

NCZ021-038-182100-
Forsyth NC-Davidson NC-
407 PM EDT TUE JUL 18 2017

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT FORSYTH
AND NORTHEASTERN DAVIDSON COUNTIES UNTIL 500 PM EDT...

At 406 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 7 miles west of High Point. These storms were
nearly stationary.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
Lewisville, Walkertown, Rural Hall, Pfafftown and Belews Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8004
      3592 8005 3595 8026 3600 8032 3597 8039
      3599 8042 3601 8042 3606 8046 3606 8047
      3604 8049 3605 8051 3609 8052
TIME...MOT...LOC 2006Z 123DEG 4KT 3600 8014

Ellis
Special weather statement, Jul 18, 3:36 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
436 PM EDT TUE JUL 18 2017

NCZ039-182130-
Randolph NC-
436 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH COUNTY
UNTIL 530 PM EDT...

At 436 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Thomasville, or 8 miles west of Randleman, moving
west at 5 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
High Point, Asheboro, Randleman, Archdale, Trinity and Randleman
Regional Reservior Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3592 8005 3592 8004 3591 7979 3570 7984
      3572 8006
TIME...MOT...LOC 2036Z 097DEG 6KT 3582 7996

Ellis

The radar

The Roanoke radar (KFCX), 109 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Forsyth

When
July 18, 3:40 PM EST
Where
Forsyth County, 1.12 mi W of Easton View
Measured
1 in hail
Reported by
Public
Coordinates
36.048, -80.240

Quarter size hail was reported along Clemmonsville Road.

Thunderstorm Wind, Forsyth

When
July 18, 3:46 PM EST
Where
Forsyth County, 1.15 mi W of South Winston Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.083, -80.270

A large tree was reported down on a home near Hawthorne Road.

Thunderstorm Wind, Forsyth

When
July 18, 3:55 PM EST
Where
Forsyth County, 1.49 mi SSW of Frontis
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
36.050, -80.310

Several clusters of trees were reported down across southern and southeastern portions of Winston-Salem, including on cars and power lines near Westdale Avenue.

Thunderstorm Wind, Alamance

When
July 18, 3:59 PM EST
Where
Alamance County, Pleasant Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.200, -79.330

Two trees were reported in Pleasant Grove.

Thunderstorm Wind, Alamance

When
July 18, 4:29 PM EST
Where
Alamance County, 6.62 mi WSW of Snow Camp
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.845, -79.540

One tree was reported down on Silk Hope Liberty Road.

Thunderstorm Wind, Alamance

When
July 18, 4:29 PM EST
Where
Alamance County, 1.51 mi E of Kimesville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.953, -79.523

One tree was reported down on Spanish Oak Hill Road near Forster Store Road.

Lightning, Lee

When
July 18, 5:35 PM EST
Where
Lee County, 0.56 mi W of Jonesboro
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.470, -79.180

A 39 year old male was struck and killed by a lightning strike while taking cover from the storm under a tree in Sanford, North Carolina.

Thunderstorm Wind, Anson

When
July 18, 6:00 PM EST
Where
Anson County, 1.49 mi NNW of Wadesboro Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.970, -80.060

Multiple trees were reported down on Morven Road.

Thunderstorm Wind, Stanly

When
July 18, 6:09 PM EST
Where
Stanly County, 1.69 mi E of Albemarle
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.370, -80.190

Multiple trees were reported and power lines were reported down in the Albemarle area.

Flash Flood, Anson

When
July 18, 7:00 PM EST to 7:30 PM EST
Where
Anson County, 1.49 mi NNE of South Wadesboro to 1.13 mi NNE of South Wadesboro
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.970, -80.070

Multiple roads were closed due to flash flooding in Wadesboro.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Lee2017-07-1839MaleUnder TreeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713943, 713951, 713952, 713957, 713959, 713972, 713947, 713979, 713981, 713982.